Alert archive / Oregon / High Surf Advisories in 2016

High Surf Advisory 13, NWS Medford, OR

March 3, 2016Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Mar 3, 2016, 3:31 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 4, 2016, 4:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2016, 3:31 PM PST (23:31 UTC)
In effect from
Mar 4, 2016, 4:00 AM PST
Expired
Mar 4, 2016, 10:00 PM PST
In force
18 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WHUS46 KMFR 032331
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
331 PM PST THU MAR 3 2016

ORZ021-022-041215-
/O.NEW.KMFR.SU.Y.0013.160304T1200Z-160305T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
331 PM PST THU MAR 3 2016

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 10 PM PST FRIDAY. 

* WAVES AND SURF: HEAVY WEST SWELL OF 15 TO 17 FEET WILL CREATE
  BREAKER HEIGHTS OF 20 TO 22 FEET.

* TIMING: BREAKER HEIGHTS WILL INCREASE EARLY FRIDAY
  MORNING...PEAK LATE FRIDAY MORNING INTO THE AFTERNOON...AND
  BEGIN TO DECREASE FRIDAY EVENING.

* LOCATIONS INCLUDE: ALL IMMEDIATE COASTAL AREAS OF
  DOUGLAS...COOS AND CURRY COUNTIES.

* IMPACTS: VERY HIGH BREAKERS WILL BRING HAZARDOUS CONDITIONS TO
  THE SURF ZONE AND JETTIES. STAY OFF JETTIES AND ALWAYS KEEP AN
  EYE TO THE SEA.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SK
2 follow-up statements
659 
WHUS46 KMFR 041636
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
836 AM PST FRI MAR 4 2016

ORZ021-022-050600-
/O.CON.KMFR.SU.Y.0013.000000T0000Z-160305T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
836 AM PST FRI MAR 4 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WAVES AND SURF: HEAVY WEST SWELL OF 15 TO 17 FEET WILL CREATE
  BREAKER HEIGHTS OF 20 TO 23 FEET.

* TIMING: BREAKER HEIGHTS WILL INCREASE THIS MORNING...PEAK EARLY
  THIS AFTERNOON...AND BEGIN TO DECREASE THIS EVENING.

* LOCATIONS INCLUDE: ALL IMMEDIATE COASTAL AREAS OF DOUGLAS... 
  COOS AND CURRY COUNTIES. 

* IMPACTS: VERY HIGH BREAKERS WILL BRING HAZARDOUS CONDITIONS TO 
  THE SURF ZONE AND JETTIES. STAY OFF JETTIES AND ALWAYS KEEP AN 
  EYE TO THE SEA. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

SK
591 
WHUS46 KMFR 050603
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1003 PM PST FRI MAR 4 2016

ORZ021-022-050715-
/O.EXP.KMFR.SU.Y.0013.000000T0000Z-160305T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1003 PM PST FRI MAR 4 2016

...HIGH SURF ADVISORY HAS EXPIRED...

WEST SWELL WILL CONTINUE TO DIMINISH INTO SATURDAY WITH LOWER
BREAKER HEIGHTS AS SEAS BECOME WIND WAVE DOMINATED.

$$
DW

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Mar 3, 2:50 PM PST, 41 minutes earlier.

Area forecast discussion, Mar 3, 2:50 PM PST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PST THU MAR 3 2016

.DISCUSSION...

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...TODAY AND TOMORROW
MARK THE CALM BEFORE THE STORM. WARM AND PLEASANT WEATHER WILL
CONTINUE THROUGH AT LEAST THE FIRST HALF OF FRIDAY, WITH HIGH
PRESSURE IN CONTROL AND LITTLE IN THE WAY OF EXCITING WEATHER.
HOWEVER, BEGINNING FRIDAY NIGHT, TWO STRONG STORMS WILL BRING
HEAVY RAIN AND STRONG WINDS TO THE FORECAST AREA. WHILE THERE WILL
BE A BREAK BETWEEN THE TWO FRONTS, IT WILL BE VERY BRIEF, THUS FOR
THE SAKE OF SIMPLICITY AND EASE OF COMMUNICATION, THE TWO HAVE
BEEN COMBINED INTO ONE EVENT FOR THE PURPOSES OF OUR WATCHES AND
OTHER HEADLINES.

MODELS HAVE BEEN IN GOOD AGREEMENT WITH THE OVERALL PATTERN AND
TRENDS, BUT THERE HAS BEEN SOME DISAGREEMENT REGARDING THE
LOCATION AND STRENGTH OF THE TWO SYSTEMS' ASSOCIATED SURFACE LOWS.
DIFFERENCES IN THESE FACTORS WILL MAKE A BIG IMPACT ON THE
RESULTING WIND STRENGTHS, ESPECIALLY ALONG THE COAST. GIVEN
SIMILAR SYSTEMS IN THE PAST, AND THE OVERALL CONSENSUS OF THE
MODELS, HAVE OPTED TO ISSUE A HIGH WIND WATCH FOR MUCH OF THE
REGION, WITH A FOCUS ON THE COAST, THE HIGH TERRAIN OF THE
CASCADES AND SISKIYOUS, THE EAST SIDE, AND THE SHASTA VALLEY.
WHILE CONFIDENCE IS MODERATE IN DETAIL, THERE IS HIGH CONFIDENCE
THAT ONE OR BOTH OF THESE SYSTEMS WILL HAVE A DEEPENING LOW JUST
OFFSHORE, EITHER OF WHICH WOULD RESULT IN VERY STRONG WINDS ACROSS
THE AREA.

THERE IS SIGNIFICANT MOISTURE INFLOW INTO THESE SYSTEMS AS WELL,
AS SHOWN BY MODEL VAPOR TRANSPORT IMAGERY. HOWEVER, THESE ARE
FAST MOVING FRONTS. IN FACT, THE TRAILING EDGE OF THE FIRST WILL
BARELY BE OUT OF THE EAST SIDE BEFORE THE NEXT BEGINS MOVING
ONSHORE. THIS SHOULD KEEP PRECIPITATION AMOUNTS ON THE LOWER END,
SO WHILE TOTAL AMOUNTS HAVE BEEN BUMPED UP FROM THE PREVIOUS
FORECAST, EXCEPTIONAL AMOUNTS ARE NOT EXPECTED. CREEKS AND
STREAMS MAY RISE QUICKLY, AND PONDING IS LIKELY ON AREA ROADS,
BUT NO OTHER HYDROLOGIC CONCERNS ARE ON THE TABLE AT THIS TIME.

WARMER THAN NORMAL TEMPERATURES WILL KEEP SNOW LEVELS HIGH INTO
FRIDAY, BUT A MUCH COLDER AIR MASS WILL ENTER THE REGION SATURDAY
NIGHT, BRINGING MORE SEASONAL TEMPERATURES BACK TO THE FORECAST
AREA. SNOW LEVELS SHOULD DROP TO 3000 TO 3500 FEET ON THE BACK
END OF THE SECOND FRONT, AND THIS WILL ALLOW FOR SEVERAL INCHES OF
SNOW ON AREA PASSES SUNDAY MORNING INTO THE AFTERNOON. SOME
WINTER HEADLINES MAY BE NEEDED AT THAT TIME, BUT CONFIDENCE
REMAINS LOW AT THIS TIME RANGE.

ANOTHER NEW FEATURE OF CONCERN WILL BE YET ANOTHER WAVE SUNDAY
EVENING, WHICH PUSHES A CLOSED SURFACE LOW RIGHT INTO THE SOUTHERN
OREGON COAST. THIS IS A NEW FEATURE IN THE MODELS, AND PLACEMENT
AND STRENGTH HAVE CHANGED IN THE PAST TWO RUNS. DUE TO LOW CONFIDENCE,
HAVE NOT ADDED IN SOME OF THE STRONGER EFFECTS POSSIBLE WITH SUCH
A SYSTEM, BUT WILL KEEP A WARY EYE ON IT IN THE COMING DAYS.

HIGH PRESSURE FINALLY RETURNS MONDAY, GIVING US A MUCH NEEDED
BREAK, JUST IN TIME FOR ACTIVE WEATHER TO RETURN IN THE EXTENDED
TERM. -BPN

.LONG-TERM...TUESDAY THROUGH THURSDAY NIGHT...TUESDAY STARTS WITH
RIDGING OVERHEAD AND SOME DRY WEATHER LIKELY. BOTH THE GFS AND EC
HAVE PUSHED BACK THE ARRIVAL OF THE NEXT UPPER TROUGH BY 6 TO 12
HOURS. THUS...WIND IMPACTS WITH THE APPROACHING FRONT IN THE MIDDLE
OF THE WEEK HAVE BEEN PUSHED BACK 6 TO 12 HOURS BASED ON THESE MODEL
TRENDS.

BY LATE TUESDAY...SOME SIGNIFICANT DIFFERENCES BETWEEN THE EC AND
GFS BEGIN TO SHOW...WITH THE EC FLATTENING THE RIDGE WHILE THE GFS
MAINTAINS RIDGING AND MOSTLY DRY CONDITIONS THROUGH WEDNESDAY NIGHT.
ESSENTIALLY...THE EC IS WETTER AND COLDER LATE TUESDAY INTO THURSDAY
WITH AN ATMOSPHERIC RIVER (AR) TRAINED OVER THE FORECAST AREA.
EXAMINING THE GEFS MEMBERS AND THE SPREAD BETWEEN THEM IN TERMS OF
H5 HEIGHT...THERE IS HIGH UNCERTAINTY IN THE PLACEMENT OF THE AR AND
OUR PRECIPITATION CHANCES REPRESENT A CONSENSUS AMONGST THE EC AND
GFS.

THIS UNCERTAINTY HAS SIGNIFICANT IMPLICATIONS ON SNOWPACK IN THE
MIDDLE OF THE WEEK. THE EC SUGGESTS SIGNIFICANT SNOW ABOVE 5000 FEET
WHILE THE GFS WOULD SUGGEST GENERALLY DRY CONDITIONS OVER MOST OF
THE MOUNTAINS. AGAIN...WILL TRY TO HONE IN ON A SOLUTION AS ENSEMBLE
SPREAD HOPEFULLY DECREASES IN THE NEXT FEW MODEL RUNS. -SK

&&

.AVIATION...FOR THE 03/18Z TAF CYCLE...THERE IS ISOLATED IFR IN THE
UMPQUA VALLEY THIS MORNING THAT WILL LINGER INTO MID-MORNING AND MAY
FORM AGAIN EARLY FRIDAY MORNING. OTHERWISE...IT WILL REMAIN MAINLY
VFR ACROSS THE AREA INTO FRIDAY MORNING. THE OTHER EXCEPTION WILL BE
LOCAL BRIEF MVFR CEILINGS ASSOCIATED WITH A FEW LIGHT SHOWERS TODAY
OVER NORTHERN CALIFORNIA AND EAST OF THE CASCADES. SK

&&

.MARINE...UPDATED 245 PM PST WED 03 MAR 2016...A FRONTAL SYSTEM WILL
SET UP ALONG THE COAST FRIDAY AND REMAIN THERE THROUGH AT LEAST
SUNDAY NIGHT. A SERIES OF LOW PRESSURE SYSTEMS WILL RIDE ALONG THIS
FRONT AND BRING PERIODS OF GALE TO STORM FORCE WINDS AND EXTREMELY
STEEP SEAS TO THE WATERS DURING THE PERIOD. THE BASIC SETUP IS
CERTAIN TO OCCUR, BUT CONFIDENCE IS LOWER IN THE DETAILS OF EACH
PARTICULAR LOW PRESSURE SYSTEM.

CURRENTLY, LOW PRESSURE SYSTEMS ARE EXPECTED TO PASS FROM SOUTH TO
NORTH FRIDAY AND SATURDAY EVENINGS, AND A THIRD MAY MOVE DIRECTLY
INTO THE COAST FROM THE WEST ON SUNDAY. ALL OF THESE LOWS WILL BE
STRENGTHENING TO SOME DEGREE AS THEY PASS. GALES ARE LIKELY WITH
EACH OF THESE SYSTEMS, BUT STORM FORCE WINDS ARE ALSO POSSIBLE WITH
EACH SYSTEM. A BACKGROUND WEST TO SOUTHWEST SWELL OF AROUND 15 FEET
IS LIKELY TO BE PRESENT FRIDAY THROUGH THE WEEKEND, AND THIS WILL BE
OBVIOUSLY AUGMENTED TO A LARGE DEGREE BY WIND WAVES AS EACH SYSTEM
PASSES. THUS, SEAS WILL BE VERY HIGH NO MATTER WHAT PATH THESE
SYSTEMS TAKE.

CONDITIONS OVER THE WATERS FROM FRIDAY THROUGH SUNDAY NIGHT WILL BE
VERY DANGEROUS AT TIMES. THERE WILL BE TIMES WHEN WINDS EASE, BUT
CONDITIONS WILL DETERIORATE RAPIDLY AS THE NEXT SYSTEM ARRIVES. IT
WILL BE EASY TO GET CAUGHT OFF GUARD, SO MARINERS ARE URGED TO PLAN
ON STAYING IN PORT THIS WEEKEND. STAY TUNED FOR FURTHER UPDATES ON
THIS COMPLEX AND RAPIDLY EVOLVING WEATHER PATTERN. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING FOR
     ORZ029>031.
     HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR ORZ022.
     HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR ORZ021.
     HIGH WIND WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING
     FOR ORZ023>028.

CA...HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING FOR
     CAZ084-085.
     HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR CAZ081.

PACIFIC COASTAL WATERS...STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE SUNDAY NIGHT FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY UNTIL 4 AM PST FRIDAY FOR PZZ350-356.
     GALE WARNING FROM 1 PM FRIDAY TO 4 AM PST SATURDAY FOR
     PZZ356-370-376.
     HAZARDOUS SEAS WARNING FROM 4 AM TO 1 PM PST FRIDAY FOR
     PZZ350-356-370-376.

BPN/NSK/TRW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:29 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more25 hr
Mar 3, 8:57 AM PSTHazardous Seas WarningMFR18 hr
Mar 3, 8:57 AM PSTSmall Craft Advisory for Hazardous SeasMFR5 hr

Nearby

High Surf Advisories in Oregon, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.